Avoid Lexapro

Discussion in 'Fibromyalgia Main Forum' started by dimarc, Sep 13, 2003.

  1. dimarc

    dimarc New Member

    I don't know if any of you have been put on Lexapro yet. It's the newest antidepressant out there. I just wanted to let you know my experience with it. My doctor assured me that I would not gain any weight on this one....however, this has been the one I gained the most weight on in a very short time. It also made me feel horrible...very irritable. I am now in the process of weaning off. Just thought I'd share this with you.
  2. Chelz

    Chelz New Member

    Hello! I have never been on Lexapro, however, I have been on Elavil and Paxil and both these medications put 100 pounds on me. I was not warned about the Elavil putting weight on me, but, I was informed by my then doctor that Paxil would help me lose weight. Unfortunately, that wasn't the case. I think when it comes to these drugs, if two of them or more put weight on you, then the possibility of the others will do that as well.

    Doctors go by whatever the drug companies say. For example, Paxil does cause a lot of nausea when you FIRST start it, therefore, you might lose some water weight for the next two weeks, but in the long run, say after a couple of months, these drugs do the OPPOSITE and people start gaining weight. No matter how much I exercised while on these drugs, the weight kept going UP, it wasn't until I stopped these meds that I was able to lose about 72 pounds of the 100 I gained.

    Before going on a new drug, research it like crazy, becuase everyday people who are on the drug will give you a more accurate idea of what the side effects are. Good luck to you whatever you choose. Hugs, Chelz.
  3. karen728

    karen728 New Member

    I have a Lexapro prescription sitting at my pharmacy waiting to be picked up. Although I still will pick it up, I'm not going to take it. I do realize that meds act different to everyone, but I'm so sensitive to medication that I could only imagine what would happen. I guess I will have to stick to my 10mg of Doxepin. I've been on and off that drug for 10 years. Never exerpienced any weight gain,but I'm taking the lowest dose possible. It just makes me tired all the time.

    It's funny I specifically asked my dr about weight gain with Lexapro and she said, "you should not gain any weight with it". I'm glad you posted.

    Thanks,

    Karen
  4. CATLADY912

    CATLADY912 New Member

    LOST WEIGHT ON LEXAPRO. I THINK EACH MEDICATION JUST ACT DIFFERENT WITH EACH PERSON. SOMETIMES IT COULD BE THAT THE WEIGHT GAIN COULD BE COMING FROM EMOTIONALLY EATING. I FOUND THIS OUT WHEN I FIRST WENT ON EFFEXSOR WHICH WAS PRESCRIBED FOR ME TO HELP WITH THE COMPULSIVE EATING DIORDER I HAD. I LOST WEIGHT BECAUSE I COULD FEEL THAT I FELT FULLER AFTER I ATE SLOWER SO NATUTALLY I LOST ALLOT OF WEIGHT ON THAT AND PROZAC. THEN I ALSO GAINED WEIGHT ON EFFEXSOR ABOUT 3 YEARS LATER WHEN THERE WAS ALLOT OF STRESS ON ME AND I HAD TO DEAL WITH MY DISABILITY. NOW I HAVE TAKEN OFF THE WEIGHT I PUT ON AND AM KEEPING IT OFF SO I FOUND THAT IT WAS EMOTIONALLY EATING FOR ME THAT MADE ME GAIN THE WEIGHT.
    ELAVIL IS ONE OF THE TOP ANTIDEPRESSANTS TO GAIN WEIGHT ON BECAUSE IT IS A TRICYCLIC ANTIDEPRESSANTS AND IT IS A OLD ANTIDEPRESSANT. ALSO AS WE ALL KNOW IT IS ALSO THE KIND OF FOOD THAT WE EAT. STAYING AWAY FROM ALLOT OF CARBS WILL HELP YOU LOSE WEIGHT AS WELL AS KEEPING YOUR FAT INTAKE LOW ALSO HELPS. BEEN THERE THRU ALL OF THIS STUFF AND HAVE LEARNED ALLOT JUST BY TRYING DIFFERENT METHODS AND EMOTIONALS.

    CATLADY912
  5. achy

    achy New Member

    Dimarc I am sorry you had a bad experience with the Lexapro.
    It has been a lifesaver for me. I was severely depressed and had tried several other SRRI's. Lexapro was, for me, the only one that brought me back to my "sweet" ol self, wiht no side effects. I have not gained weight, no neausea, and no irritability. I take 20mg a day and have been on it for 6 months.

    Just a note too..
    take notice of when you start a new med and what "time of the month" it is. Not saying this is what happened, but once I thought a med made me very irritable and stopped taking it...a few months later the doc asked me to try it again...and lo and behold, no irritability. We did some research and...I started it two weeks before my period, about the same time the ol PMS was kickin in. I didn't get bad PMS, but the added meds kicked it up a notch.

    AND...the meds don't make you gain weight...they may increase your hunger, but they don't force you to put food in your mouth. I know, stop yelling at me...I too have gained weight on meds...but once I decided not to let them They don't anymore. When I feel the nibbles coming on I gop for a walk, make a phone call, etc....things I can't eat while doing. If you MUSt eat or die, eat a salad or fruit.

    Warm fuzzies
    Achy

  6. dimarc

    dimarc New Member

    I'm glad to hear that some of you have had good experiences with Lexapro and sad to hear that some of you have had bad experiences. Meds do affect us all differently. Unfortunately, I am one of those that will probably gain on most of them. I've been on most of them at some time or another. I've been reading up a lot on SSRI's and have found out that they tend to slow down...if not...shut down one's metabolism. This seeems to have been the case with me, because no matter what I try, I can't lose the weight. I watch my calories very closely....especially the carbs and fats. I religiously exercise every day, but still nothing. I'm only 5'1 so every pound shows up on me!!!Lucky me!
  7. annetteg1969

    annetteg1969 New Member

    Hi I too had a bad experience with Lexapro it did nothing for me! Im was so irritable my husband told me I should go back to Prozac.I did and I do feel better except I don't sleep.I was on Elavil but have gained weight .It's so hard do I want to lose weight or sleep?Ambien works but I can't afford it no insurance.My suggestion would be to try Prozac good luck to you!!!From AnnetteG